According to a new study published in the journal Clinical and Experimental Dermatology, researchers from the Seoul National University Hospital Department of Dermatology in Seoul, South Korea, have found no clinical evidence to support the use of pyridoxine (vitamin B6) supplementation for the prevention of hand-foot syndrome while patients are receiving chemotherapy.
Hand-foot syndrome is a common adverse reaction to chemotherapeutic agents, such as capecitabine, cytarabine, doxorubicin, and fluorouracil, and certain tyrosine kinase inhibitors like sorafenib and sunitinib. For the meta-analysis, researchers sought to investigate the use of pyridoxine supplements for the management of hand-foot syndrome.
They identified eight studies of various designs but found no association between prophylactic pyridoxine use and hand-foot syndrome development (RR = 0.95; 95% CI: 0.87 - 1.05).
In contrast, researchers found that pyridoxine supplementation was effective for the treatment of hand-foot syndrome (RR = 1.75; 95% CI: 1.09 - 2.80), but in the only randomized controlled trial used for treatment efficacy, pyridoxine did not show efficacy for treatment (RR = 1.12; 95% CI: 0.58 - 2.14).
Therefore, the researchers conclude that pyridoxine supplementation should not be used to prevent chemotherapy-induced hand-foot syndrome.
The authors aim to assess the efficacy of pyridoxine supplements in the management of Hand-foot syndrome (HFS). They found no clinical evidence to support the use of pyridoxine supplements to prevent HFS during chemotherapy.